Skip to main content
main-content

07.01.2016 | Original Article – Clinical Oncology | Ausgabe 5/2016

Journal of Cancer Research and Clinical Oncology 5/2016

Effect of polypharmacy and potentially inappropriate medications on treatment and posttreatment courses in elderly patients with head and neck cancer

Zeitschrift:
Journal of Cancer Research and Clinical Oncology > Ausgabe 5/2016
Autoren:
Jun Woo Park, Jong-Lyel Roh, Sang-wook Lee, Sung-Bae Kim, Seung-Ho Choi, Soon Yuhl Nam, Sang Yoon Kim
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1007/​s00432-015-2108-x) contains supplementary material, which is available to authorized users.

Abstract

Purpose

The use of excessive and inappropriate medications is a common problem in elderly populations. The use of polypharmacy (PP) and potentially inappropriate medication (PIM) may affect treatment-related morbidities in elderly cancer patients, which has rarely been studied in patients with head and neck cancer (HNC). Here, we evaluate the effects of PP and PIM on treatment and posttreatment courses in elderly HNC patients.

Methods

This study included 229 elderly HNC patients who underwent definitive treatment. Medications were carefully recorded, and the prevalences of PP and PIM are reported. We evaluated the associations between PP, PIM, treatment, and posttreatment course in terms of comorbidities, treatment-related toxicity, prolonged hospitalization, and posttreatment noncancer health events.

Results

The prevalences of PP and PIM in our elderly HNC patients were 29.3 and 24.0 %, respectively, and frequently described PIMs include aspirin (12.2 %), calcium channel blockers (4.8 %), benzodiazepines (4.3 %), and nonsteroidal anti-inflammatory drugs (3.9 %). PP and PIM were not significantly associated with treatment-related toxicity, but were associated with modestly increased prolonged hospitalization [odds ratio [OR] 2.30 (95 % confidence interval 0.89–5.95); P = 0.080] and noncancer health events [OR 1.81 (0.99–3.31); P = 0.052], respectively. Among high-risk medications, benzodiazepine [OR 5.09 (1.21–21.5); P = 0.015] and calcium channel blockers [OR 5.69 (1.07–33.25); P = 0.031) were significantly associated with prolonged hospitalization.

Conclusions

Neither PP nor PIM are significantly associated with treatment-related toxicity in elderly HNC patients, but these are associated with modest increases in prolonged hospitalization and noncancer health events.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

Weitere Produktempfehlungen anzeigen
Zusatzmaterial
Supplementary material 1 (DOC 36 kb)
432_2015_2108_MOESM1_ESM.doc
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 5/2016

Journal of Cancer Research and Clinical Oncology 5/2016 Zur Ausgabe
  1. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

  2. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

Neu im Fachgebiet Onkologie

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Onkologie und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise